To the Editor.—
In their report on long-term diazepam use, Rickels et al1 leave at least two important questions unanswered.First, none of their 14 patients experiencing diazepam withdrawal symptoms had seizures or psychosis, and they conclude that the withdrawal was neither life threatening nor incapacitating. This is hardly surprising, since in 11 of these 14 patients, diazepam therapy was reinstituted when withdrawal symptoms appeared and was then gradually withdrawn. Psychosis during benzodiazepine withdrawal has been reported four to seven days after discontinuation of treatment with the drug2,3; seizures have been reported after two to five days.4,5 How long did Rickels' patients receive placebo before diazepam treatment was resumed?Second, they suggest that the gradual return of anxiety symptoms in patients who no longer took diazepam proves the long-term efficacy of diazepam. To prove efficacy, they would need to show that patients receiving diazepam for 22 weeks
Bargmann E, Wolfe SM. Long-term Diazepam Therapy. JAMA. 1984;251(12):1555. doi:10.1001/jama.1984.03340360023019
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: